Discussions that mention erythromycin

Back Problems board


I've followed this board for several years and it's helped me TREMENDOUSLY with decisions I've made regarding treatment of chronic back pain so first and foremost thank you to all. This is my first post and I think this is the first time I really don't trust what my drs are telling me.

Last Thurs I had bilatteral epidural injections to my lumbar spine-no problems w/the right injection but I almost flew off the table w/the left because of pain & pressure. The next day I had severe nausea, headache, back/leg pain, & fever of 100. The dr put me on bedrest and 2000mg of erythromycin (along w/my norm meds including vicodin & tylenol) and I've been taking it ever since but I still have a 100 degree fever and I'm so sick to my stomach!

Yesterday I saw the doc & had an MRI for spinal infection but the results were negative, however, he said they probably punctured a nerve during the injection. He told me to go home and stay in bed for the rest of the week. I'm still experiencng the same symptoms including the fever but I can't understand why I'd still have a fever if they're basically ruling out infection?

I've had many (20+) cortisone/epidural & botox injs in the past several yrs for pain but never to my lumbar and I've never had a reaction like this so I'm concerned to say the least. Has anyone ever experienced anything like this? Any advice or suggestions would be really appreciated. Thanks.
Thank you all again for your support. Sorry it's taken me so long to post but I've just been too sick. Here's the latest...

I spent Sat & Sun in the ER, however, it was mostly a waste of time. Because my fever was under 101 they didn't consider me septic so they refused any further testing on my spine. However, they did run a basic blood test and found my white cells high although they didn't check for bacteria. They also ran my urine and found no bacteria so they ruled out kidney, UTI, etc. and gave me a couple of bags of IV which made me feel a little better and helped the nausea some.

My GP finally got back to me Mon and spent a good hour examining me yesterday morning. I've lost 12lbs since the injections and I literally look like I'm dying (I'm as white as a ghost & slightly green w/ very dark circles under my eyes). When he saw me he said "OMG Mary what the hell did they do to you?" He thinks that I have erythromycin toxicity on top of everything else. He sent me for full blood work and contacted the head of the spine ctr insisting they also see me for follow-up and by the time I got home they had an appt sched for me to come back and see Dr Pompass A at 8PM.

My oldest daughter went in to the appt w/me and Dr PA spent another hour explaining everything that could possibly be causing all of my symptoms and explaining how concerned he and the rest of the staff are in between his apologies and literally kissing my ass. He actually told me he considers me family (I gagged) and that a day hasnt gone by when he hasn't thought "I wonder how Mary is doing". As sick as I was my blood started to boil and I said "Are you kidding me? You told me to go to the ER or my gp because there was nothing more you could do for me!" and he said "that's because I was so concerned for your health!" I couldn't help myself so I said "well you have a strange way of showing it, I thought you were waiting for me to just keel over." He did go on to thoroughly explain how puncturing the nerve and/or the steroid could cause all of my symptoms and how he highly doubts I have an infection and said that he did tell me this before but because of the cultural difference (he's from India-not that it matters) I must not have understood?. He examined my spine and told me the increased pain/numbness I'm experiencing is called a flare up from the injection and that if I get another injection it would aleviate the symptoms. I said I think it's best if we just let everything calm down before I do anything else but in my head I was thinking not on your life!

So he went into the system found that my new CBC results were in and told me everything loooked great and my blood results were more normal than his...HE JUST CAN'T HELP IT...POMPASS ASS!!!!!!!!!!!!!!!!!!! Of course I have no idea what the numbers mean but I do know enough if they're marked low or high so I said sweetly "may I have a copy of that report please", which he gave me gladly. He actually held my hand and walked me to the door! Actually, my white count is in the normal range but so what on Sat it was high and they aren't all in the normal range. My neutro, lymph, eos & baso are all low and so are my hgb, hct, mch, & mcv & platelet counts and my RDW is really high. So something isn't right.

I'll give my GP until tomorrow morning to get back to me before I call and start raising some more hell. I do feel like I'm in a little better hands but I still don't completely trust them. The problem is the GP made a good case w/the toxicity and the fact that the steroids/nerve could also be causing all of these symptoms...I'm just still so damn confused. :(